I Got Hives After Taking Phentermine for Weight Loss. Can you help?
Asked by candy
I Began Taking Phentermine For Weight Loss And Within 72 Hours Broke Out Into Hives.
I began taking phentermine for weight loss and within 72 hours broke out into hives. I consulted with my dr. and was advised to try taking zyrtec along with the med and if it didn't clear it up and the hives continued, to stop the medicine altogether. I took phentermine for a total of 3 weeks but the hives continued. i have now been off the med for 3 weeks and 1 day. i am still breaking out into hives. the pharmacist said if it was the medication causing the hives that i should have cleared up but the dermatologist is saying it can take up to 6 months to clear out of my system. can anyone help? these hives come and go and it's frustrating....
Drug induced hives is very common. As long as it lasts under six weeks it is considered acute hives (technically termed acute urticaria). Food and drugs are the most common cause of acute hives. Hives are considered chronic if they have lasted more than 6 weeks.
It may take that long (6 weeks) for the influence of the drug to wear off. You see, the drug may have unleashed a tendency that was dormant (asleep) until you started taking phentermine. This means you may have already had the susceptibility to have hives. The drug is not likely still in your body at this point. It is the influence of the drug that may have lowered the threshold for you to now develop hives from other triggers (for example stress, pressure or scratching the skin, cold, heat, other drugs or foods etc.).
Once you have arrived at 6 weeks from stopping the drug, new hives are likely from another cause. You will need a more comprehensive evaluation preferably from a board certified allergist.
The allergist will ask lots of questions regarding current drugs, foods and possible triggers. Blood testing and other labs may be ordered. Until then, your doctor should advise you in how to appropriately utilize antihistamines to suppress the hives. If a particular brand fails to work there are other alternatives that should be considered under the advisory of your doctor.
By the way phentermine has been reported to cause hives as well as other allergic reactions. Here is the site for reporting adverse drug effects: http://www.fda.gov/medwatch/
J. Thompson, MD
You should know: The answer above provides general health information that is not intended to replace medical advice or treatment recommendations from a qualified healthcare professional.